Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 412, NWS Dodge City, KS

August 2, 1996Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 1996, 8:51 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 54 min. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 1996, 8:51 PM CDT (01:51 UTC)
Expired
Aug 2, 1996, 9:45 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Pratt County, KS, Stafford County, KS

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:23 PM CDTHail 0.75Macksville, KS
Aug 2, 9:30 PM CDTThunderstorm Wind 70Stafford, KS
Aug 2, 9:32 PM CDTHail 0.75Macksville, KS
Aug 2, 9:32 PM CDTThunderstorm Wind 52Macksville, KS
Aug 2, 9:44 PM CDTHail 1Byers, KS
Aug 2, 9:45 PM CDTHail 0.75St John, KS
Aug 2, 9:45 PM CDTThunderstorm Wind 52St John, KS
Aug 2, 9:46 PM CDTHail 1Byers, KS
Aug 2, 9:46 PM CDTThunderstorm Wind 52Pratt, KS
Aug 2, 9:47 PM CDTHail 1Cullison, KS
Aug 2, 9:47 PM CDTThunderstorm Wind 110Cullison, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4150 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4150 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
7.9
Supercell composite
29.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 030152
SVRDDC
KSC151-185-030245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT FRI AUG 2 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...NORTHEASTERN PRATT COUNTY...SOUTHERN STAFFORD COUNTY
 
AT 850 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST
OF STAFFORD MOVING SOUTHEAST AT 30 MPH. THE STORM WILL BE NEAR STAFFORD
BY 855...NEOLA BY 905 PM AND PRESTON BY 930 PM. THIS STORM IS CAPABLE OF
PRODUCING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO 2 INCHES IN DIAMETER.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
PARKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:20 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 2, 3:20 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT FRI AUG 2 1996

...SHORT TERM...
QSTN TNGT IS LOCATION AND EXTENT OF DVLPG CNVCTN.  DDC RAOB MODIFIED
FOR CURRENT TEMP/DWPT TRENDS AND UPSTRM ADVTN ALOFT GIVE CAPES OF ARND
4000 J/KG AND LI/S ARND MINUS 10. MSTR CONTS TO FOCUS ALG WK WRM OVR
W KS WHILE LO LVL CNVGNT FLOW FM S-SE CONTS. SHR PROFILE STILL HAS
GOOD VEERING THO SPEED SHR IS SMALL THUS XPCT ANY CNVCTN FIRING TO BE
MCS LIKE...ESPLY AS MDT LLJ SETS UP LATER TNGT. NGM MDL OF CHOICE IN
SHORT TERM AS PROFILER H5 WINDS AND VORT ALMOST IDENTICAL TO 6HR FCST
FM NGM. THIS VORT MOVG SE ALG LO LVL CNVGNT ZN AND SHD FIRE TSTMS
SOON.  WL LIMIT BEST POPS TO WRN 2/3RDS OF ZNS ONLY THIS EVE AS
SBSDNC/NVA CUTS OFF ACTIVITY LTR TNGT.  MDL BRINGS WK PVA INTO RGN
OVR THE FNT TWRDS MRNG AND WL CARRY SML POPS AGN THEN.

AS TO WINDS/TEMPS...HIGH THETAE AIR PERSISTS AGN TNGT MOST AREAS THUS
SL STICK WITH PERSISTENCE FCST. AS LLJ WORKS E AFT MDNGT WNDS TO DMNSH
IN W AND INCR AND BECOME MORE SRLY IN ERN ZNS.

...LONG TERM...
MODELS CONTINUE TO BE TOO AGRESSIVE IN TRYING TO WARM AND DRY OUT
WESTERN KS OVER THE NEXT TWO DAYS.  THIS IS ESPECIALLY TRUE OF THE
AVN/ETA...BOTH OF WHICH PUSH OUR SFC TEMPS UP TO THE 100-105 RANGE BY
SUNDAY...AND THIS IN DDC...NOT THE USUALLY BALMY FAR SW CWA. THIS WILL
NOT HAPPEN AS WE ARE WAY TOO MOIST IN THE BOUNDARY LAYER WITH 6 INCHES
OF RAIN HAVING FALLEN IN JULY. AS ICT POINTED OUT...WE ARE 2 INCHES
ABOVE THEM IN THE RAINFALL DEPT THIS YEAR. MONSOON IS STILL QUITE
STRONG IN THE SOUTHWEST WITH PERPETUAL TROPICAL MOISTURE FEED STILL
EVIDENT ON WATER VAPOR. WHILE TROF IN THE WEST SHOULD HELP TO DRY OUT
THE NRN ROCKIES...ABUNDANT CONVECTION OVER MOST OF WESTERN CO INDICATES
THAT THE PARADE OF CONVECTIVELY GENERATED S/WS AND MID LEVEL MOISTURE
WILL CONTINUE FOR THE FORESEEABLE FUTURE. LOW LEVEL JET STRENGTHENS OVER
THE NEXT TWO NIGHTS...AND WITH MINOR S/W ALOFT...THERE SHOULD BE SOME
AMOUNT OF CONVECTION OVERNIGHT SATURDAY.

DDC 065/091 067/092 067 423
GCK 066/092 067/093 067 423
EHA 068/096 066/097 064 402
LBL 068/092 068/093 068 423
HYS 063/090 065/091 067 423
P28 070/092 070/092 069 223

MCAVOY/JOHNSON


The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:10 PM CDTSevere Thunderstorm WarningDDCEllis, Rush45 min
Aug 2, 7:54 PM CDTSevere Thunderstorm WarningDDCRush46 min
Aug 2, 8:11 PM CDTSevere Thunderstorm WarningDDCPawnee64 min
Aug 2, 8:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness47 min
Aug 2, 8:55 PM CDTSevere Thunderstorm WarningDDCLane50 min
Aug 2, 9:02 PM CDTSevere Thunderstorm WarningDDCHodgeman43 min
Aug 2, 9:07 PM CDTSevere Thunderstorm WarningDDCEdwards53 min
Aug 2, 9:11 PM CDTSevere Thunderstorm WarningDDCPawnee34 min
Aug 2, 9:15 PM CDTFlash Flood WarningDDCFord45 min
Aug 2, 9:15 PM CDTSevere Thunderstorm WarningDDCFord60 min
Aug 2, 9:15 PM CDTTornado WarningDDCFord45 min
Aug 2, 9:22 PM CDTSevere Thunderstorm WarningDDCFinney, Gray68 min
Aug 2, 9:38 PM CDTTornado WarningDDCFord, Gray37 min
Aug 2, 9:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford48 min
Aug 2, 9:50 PM CDTSevere Thunderstorm WarningDDCLane45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.